Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS New Orleans, LA

November 24, 2004Pike County, Mississippi; Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 24, 2004, 2:52 AM CST for Pike County, Mississippi; Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 2:52 AM CST (08:52 UTC)
Expired
Nov 24, 2004, 3:45 AM CST
In force
53 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 12:45 AM CSTTornado WatchSPC5 hr
Nov 24, 1:45 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 240852
SVRLIX
LAC091-105-MSC113-240945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
252 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF MCCOMB

* UNTIL 345 AM CST

* AT 247 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM MCCOMB TO 21 MILES SOUTHWEST OF MONTPELIER...OR
  ALONG A LINE EXTENDING FROM MCCOMB TO DENHAM SPRINGS...AND MOVING
  EAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTPELIER AND KENTWOOD BY 300 AM CST
  ROSELAND BY 305 AM CST
  INDEPENDENCE AND AMITE BY 310 AM CST
  WILMER BY 315 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3101 9026 3100 9035 3091 9035 3068 9026
      3061 9054 3066 9057 3066 9091 3072 9083
      3078 9083 3100 9067 3101 9054 3118 9054
      3135 9041 3135 9026

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:15 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Nov 23, 10:15 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1015 PM CST TUE NOV 23 2004

.UPDATE...HAVE UPDATED THE ZONES AND SOME OF THE SHORT TERM GRIDS TO
REFLECT CURRENT TREND AND TO ADD TORNADO WATCH HEADLINE.

SPLIT JET FLOW ALOFT AT 00Z HAS LARGE SYNOPTIC SCALE UPWARD OMEGA
ACROSS THE REGION BUT CURRENTLY LACKING A FOCUS FOR CONVECTION. THE
BULK OF ACTIVITY HAS BEEN MOVING TO THE NORTH OF THE CWA AND WILL
REMAIN THE CASE AT LEAST THROUGH 08Z. THE MAIN CONCERN WILL BE WITH
THE ACCELERATING FRONTAL BOUNDARY RACING ACROSS EAST TEXAS THAT
SHOULD ARRIVE IN THE ATCHAFALAYA RIVER BASIN AROUND 09Z /03 AM CST/
AND CONTINUE ACROSS LAKE PONTCHARTRAIN/METRO NEW ORLEANS AREA AROUND
4-5 AM CST. DAMAGING WIND GUSTS GENERATED BY JUST THE STORM MOTION
ALONE SHOULD BE AROUND 50 MPH BUT COULD BE AS HIGH AS 70 MPH IN THE
PRE-DAWN HOURS.

.PREV DISCUSSION...OUR NORMAL SECONDARY PEAK OF SEVERE WEATHER WILL
AFFECT THE CENTRAL GULF COAST TONIGHT. IR SATELLITE IMAGERY SHOWED
THE NEUTRAL TILTED LOW/TROUGH OVER EASTERN NEW MEXICO AND CONVECTION
OVER THE ARKLATEX REGION UNDERNEATH THE 3H LEVEL DIVERGENCE. THE
TROUGH/LOW WILL LIKELY BECOME NEGATIVELY TILTED AS IT APPROACHES THE
ARKLATEX REGION. GFS AND ETA FORECASTED THE JET MAX AT THE BASE OF
THE TROUGH TO INCREASE TO 130 KNOTS OVER CENTRAL TEXAS COAST AND THE
BEST DIVERGENCE FROM EAST TEXAS ACROSS CENTRAL AND NORTH LOUISIANA
TO MISSISSIPPI BY TONIGHT. LOW LEVEL JET AT 850MB WAS ANALYZED OVER
CENTRAL TEXAS. GFS IS MORE AGGRESSIVE IN DEVELOPING 40 TO 50 KNOTS
OVER WEST LOUISIANA BY 00Z WEDNESDAY. THIS MATCHES WITH VELOCITY
DATA OFF OF SHV RADAR. SHV VWP SHOWED SOUTHWEST WINDS OF 40 KNOTS
FROM 1KFT TO 13KFT. ISOLATED TO SCATTERED COVERAGE THIS AFTERNOON IN
THE WARM SECTOR HAS PROMPTED THE OFFICE TO LEAN TOWARD HIGHER POPS
LATER TONIGHT AND WEDNESDAY. WILL CONFINE CATEGORICAL CONVECTION TIL
AFTER MIDNIGHT AND WEDNESDAY MORNING. ETA MODEL SOUNDING AT BTR
REVEALED 0-3KM STM REL HELICITY JUMPS UP FROM AROUND 100 M2/S2 00Z
WEDNESDAY TO 390 M2/S2 BY 06Z WEDNESDAY. WITH CAPE VALUES AROUND
2000 J/KG...H2O VALUES NEAR 1.5 INCHES AND GOOD DIRECTIONAL
SHEAR...LIFTING OF THIS AIR MASS WILL SUSTAIN STORMS ALONG THE
ASSOCIATED ALONG THE FRONTAL BOUNDARY A LITTLE AFTER 12Z WEDNESDAY.
AS A RESULT...THE RISK FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS...POSSIBLY LARGE HAIL...AND ISOLATED TORNADOES WILL EXIST
AFTER 9 PM THIS EVENING INTO WEDNESDAY MORNING AND PRECIPITATION
ENDING WEDNESDAY AFTERNOON. BEHIND THIS SYSTEM DRY AND COOLER
WEATHER WILL PREVAIL FOR THANKSGIVING AND FRIDAY WITH A CHANCE OF
RAIN EARLY SATURDAY WITH ANOTHER SYSTEM AND DRY SATURDAY THROUGH
SUNDAY EVENING. THE ASSOCIATED BOUNDARY WILL PASS THROUGH THE AREA
EARLY SATURDAY AND RETREAT NORTH EARLY MONDAY. ANOTHER LOW WILL
DEVELOP OVER SOUTHWEST CONUS MONDAY AND STRENGTHEN WEST TO SOUTHWEST
FLOW OVER GULF. EMBEDDED DISTURBANCES IN THE SOUTHWESTERLY FLOW
ALOFT WILL BRING A CHANCE OF RAIN FOR NEXT WEEK.

&&

PRELIM POINT TEMP/POPS...
MCB 64 71 40 57 / 90 60 00 00
BTR 65 72 45 58 / 90 50 00 00
MSY 68 75 49 59 / 80 80 00 00
GPT 68 74 44 59 / 80 80 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY TONIGHT PQL TO
ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES.
&&

24
Hazardous weather outlook, Nov 23, 3:45 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST TUE NOV 23 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
345 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND PRIMARILY WEST OF A TYLERTOWN MISSISSIPPI
TO LAKE MAUREPAS TO MORGAN CITY LOUISIANA LINE. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS THE
REMAINDER OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING
AS AN UPPER LEVEL TROUGH APPROACHES FROM THE SOUTHERN PLAINS TONIGHT.
THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS DURING THE PERIOD WILL
BE DAMAGING WIND GUSTS OF UP TO 70 MPH. A FEW TORNADOES ARE POSSIBLE
OVER NIGHT...WITH THE POSSIBILITY OF LONGER LIVED AND SIGNIFICANT
TORNADOES. THE HIGHEST THREAT OF DAMAGING WINDS AND TORNADOES WILL BE
OVER SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA INCLUDING BATON
ROUGE METRO AREA. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR TONIGHT WITH
UP TO TWO INCHES OF RAIN POSSIBLE.

MARINE...ONSHORE FLOW IS EXPECTED TO INCREASE TO AROUND 20 KNOTS
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FROM PASCAGOULA
MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS...WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED
WEDNESDAY MORNING...ESPECIALLY OVER EXTREME SOUTHEAST LOUISIANA
AND THE MISSISSIPPI COAST. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
THUNDERSTORM ACTIVITY WILL DECREASE RAPIDLY WEDNESDAY AFTERNOON AS A
HIGH PRESSURE BUILDS INTO THE AREA BRINGING COOLER AND DRIER
AIRMASS.

ADDITIONAL SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP SATURDAY
AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY AS WINDS OF 20 TO 25 KNOTS PREVAIL IN THE WAKE OF A STRONG
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Nov 24, 2:00 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO         LACOMBE                  30.31N 89.93W
11/24/2004                  ST. TAMMANY         LA   PUBLIC

            TORNADO SPOTTED.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            *** 4 INJ *** SLIDELL PD REPORTING 80-90 HOMES DAMAGED
            WITH A FEW HOMES LIFTED FROM THEIR FOUNDATION IN BEL AIR
            SUBDIVISION WITH INJURIES.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            NUMEROUS PROPERTY DAMAGE REPORTS ALONG AIRPORT RD.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            DAMAGE REPORTED AT CENTENNIAL PARK.

1240 AM     TSTM WND GST    SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            70 MPH WIND GUST AT NWS SLIDELL.

&&

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 12:46 AM CSTTornado WarningLIXHancock, Pearl River44 min
Nov 24, 1:40 AM CSTTornado WarningLIXPearl River20 min
Nov 24, 2:00 AM CSTTornado WarningLIXWalthall15 min
Nov 24, 2:01 AM CSTSevere Thunderstorm WarningLIXWilkinson59 min
Nov 24, 2:26 AM CSTTornado WarningLIXWalthall34 min
Nov 24, 2:32 AM CSTSevere Thunderstorm WarningLIXAmite58 min
Nov 24, 2:35 AM CSTTornado WarningLIXPearl River40 min
Nov 24, 3:33 AM CSTTornado WarningLIXPearl River27 min
Nov 24, 3:38 AM CSTTornado WarningLIXWalthall37 min
Nov 24, 3:53 AM CSTSevere Thunderstorm WarningLIXHancock37 min
Nov 24, 4:13 AM CSTSevere Thunderstorm WarningLIXPearl River32 min
Nov 24, 4:19 AM CSTTornado WarningLIXHancock, Harrison26 min
Nov 24, 4:44 AM CSTSevere Thunderstorm WarningLIXPearl River61 min
Nov 24, 4:44 AM CSTTornado WarningLIXHarrison31 min
Nov 24, 4:47 AM CSTSevere Thunderstorm WarningLIXHancock58 min
Nov 24, 5:10 AM CSTTornado WarningLIXHancock, Harrison50 min
Nov 24, 5:55 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson50 min
Nov 24, 6:41 AM CSTSevere Thunderstorm WarningLIXJackson49 min
Nov 23, 11:39 PM CSTSpecial Marine WarningLIX36 min
Nov 24, 12:12 AM CSTSpecial Marine WarningLIX18 min
Nov 24, 12:16 AM CSTTornado WarningLIXSaint Tammany29 min
Nov 24, 12:30 AM CSTSpecial Marine WarningLIX15 min
Nov 24, 1:48 AM CSTTornado WarningLIXTangipahoa, Washington27 min
Nov 24, 2:04 AM CSTTornado WarningLIXSaint Tammany, Tangipahoa26 min
Nov 24, 2:10 AM CSTTornado WarningLIXSaint James, Saint John the Baptist35 min
Nov 24, 2:19 AM CSTSpecial Marine WarningLIX26 min
Nov 24, 2:22 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge68 min
Nov 24, 2:48 AM CSTSpecial Marine WarningLIX27 min
Nov 24, 2:48 AM CSTTornado WarningLIXLivingston27 min
Nov 24, 2:53 AM CSTTornado WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa37 min
Nov 24, 3:17 AM CSTSevere Thunderstorm WarningLIXLivingston58 min
Nov 24, 3:23 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption52 min
Nov 24, 3:24 AM CSTTornado WarningLIXSaint Charles, Saint John the Baptist36 min
Nov 24, 3:40 AM CSTTornado WarningLIXAscension35 min
Nov 24, 3:41 AM CSTSpecial Marine WarningLIX34 min
Nov 24, 3:58 AM CSTSevere Thunderstorm WarningLIXLafourche, Saint James, Saint John the Baptist, Terrebonne62 min
Nov 24, 4:00 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 4:02 AM CSTSevere Thunderstorm WarningLIXSaint Tammany43 min
Nov 24, 4:06 AM CSTTornado WarningLIXJefferson, Saint Charles54 min
Nov 24, 4:17 AM CSTTornado WarningLIXSaint Tammany58 min
Nov 24, 4:26 AM CSTTornado WarningLIXLafourche64 min
Nov 24, 4:27 AM CSTTornado WarningLIXJefferson, Orleans, Saint Bernard33 min
Nov 24, 4:32 AM CSTSpecial Marine WarningLIX118 min
Nov 24, 4:55 AM CSTTornado WarningLIXOrleans, Saint Tammany65 min
Nov 24, 5:00 AM CSTTornado WarningLIXJefferson60 min
Nov 24, 5:04 AM CSTTornado WarningLIXPlaquemines56 min
Nov 24, 5:11 AM CSTSevere Thunderstorm WarningLIXSaint Bernard64 min
Nov 24, 5:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 5:29 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 5:34 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche26 min
Nov 24, 6:03 AM CSTSevere Thunderstorm WarningLIXPlaquemines57 min
Nov 24, 7:01 AM CSTSevere Thunderstorm WarningLIXPlaquemines29 min
Nov 24, 7:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 7:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 9:00 AM CSTSpecial Marine WarningLIX60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.